Glasgow & West Scotland

Man's death in police custody blamed on 'legal high'

Anthony Storrie Image copyright Watchtower Media
Image caption Anthony Storrie was in a state of "excited delirium" when he was admitted to the Royal Alexandra Hospital in Paisley

A man who died in police custody would still be alive if he hadn't taken a so-called legal high, a sheriff has ruled.

Anthony Storrie died on 30 June 2013 at the Royal Alexandra Hospital in Paisley after taking "N-bombs".

The 26-year-old had been arrested the night before for an alleged police assault while under the influence of the drug, which is now illegal.

A fatal accident inquiry heard he had suffered damage to his liver while "crashing about" in his flat.

Sheriff Principal Duncan Murray ruled there was no evidence Storrie, of Paisley, had been assaulted by police officers or his friends.

He said: "The N-bomb caused Mr Storrie to be in the agitated state.

"The effects of the N-bomb then prevented him from being able to give any explanation of the injury which he had sustained.

"Nonetheless, Mr Storrie's death would in all probability not have occurred had he not taken N-bomb.

Hallucinogenic effects

"Mr Storrie's death is a stark reminder of the risks posed by drug-taking.

"It is clear from the evidence presented to this inquiry that N-bomb is a potent compound producing significant hallucinogenic effects.

"It is also apparent from the evidence given by experienced consultants in emergency medicine of the significant risks posed to those taking cocktails of drugs in uncertain dosages and of uncertain chemical composition or purity."

Drugs expert Dr Richard Stevenson had told the inquiry that the effects of the drug would have made it impossible for Storrie to properly describe his injuries.

He said Storrie was in a state of "excited delirium" when he was admitted to hospital and was suffering from a range of physical phenomena which contributed to his death.

The inquiry heard the cause of death was recorded as "blunt force trauma" stemming from a cut to the liver which was caused by an abdominal haemorrhage.

The trauma and injuries including broken ribs were caused by a blow "the equivalent to being kicked by a horse or driving at speed in a car without a seatbelt, crashing and hitting the steering wheel".

Dr Stevenson, an A&E doctor at Glasgow's Royal Infirmary, said Storrie's symptoms meant he was "about to die" when he was taken to hospital for treatment.

He said that by taking the hallucinogenic drug, which is similar to LSD, he had "life-threateningly low" blood pressure, a racing heart, and an increased body temperature.

Related Topics